Kansas, 2004

Hail and Damaging Winds in Kansas, May 22, 2004

May 22, 2004 · NWS TOP · 5 events in 2 counties and zones

Severe thunderstorms erupted over Republic and Cloud counties the evening of the 22nd and produced 4 tornadoes (listed separately), one funnel cloud, and many reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms erupted over Republic and Cloud counties the evening of the 22nd and produced 4 tornadoes (listed separately), one funnel cloud, and many reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 2:45 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, May 22, 2:45 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT MAY 22 2004

.DISCUSSION...
MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA
THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT
MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA
LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO
SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA.
THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE
MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A
CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO
THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH
WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS
THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE
H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER
WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST.
THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME.
EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE
PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL
INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS
WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE
SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND
HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT
SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM
APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT
THIS TIME.

TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO
SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY
IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW
WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 2:52 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 22 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-231000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
352 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA
TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME
NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL
KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY
NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 7:52 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TORNADO          REPUBLIC                39.92N 97.82W
05/22/2004                   REPUBLIC           KS   STORM CHASER

            TORNADO NEAR REPUBLIC

&&
Local storm report, May 22, 8:05 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             1 ESE REPUBLIC          39.92N 97.80W
05/22/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

0856 PM     TORNADO          5 NE REPUBLIC           39.97N 97.75W
05/22/2004                   REPUBLIC           KS   STORM CHASER

            BRIEF TOUCHDOWN

&&
Local storm report, May 22, 9:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 N REPUBLIC            39.97N 97.82W
05/22/2004  0.75 INCH        REPUBLIC           KS   LAW ENFORCEMENT

            SHERIFF DEPUTIES REPORTING HAIL AND WIND GUSTS TO 60 MPH
            FROM NORTH OF REPUBLIC TO NEAR COURTLAND.

&&

BN

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
May 22, 9:40 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -97.450

Hail, Republic

When
May 22, 9:58 PM CST
Where
Republic County, Munden
Measured
0.88 in hail
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail damaged crops near Munden.

Hail, Cloud

When
May 22, 10:09 PM CST
Where
Cloud County, 7 mi W of Clyde
Measured
0.88 in hail
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -97.500

Hail damaged crops west of Clyde.

Thunderstorm Wind, Cloud

When
May 22, 10:38 PM CST to 10:50 PM CST
Where
Cloud County, 5 mi SW of Concordia
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.533

Strong thunderstorm winds ripped shingles off houses and downed trees in a 4 mile path near Concordia.

Thunderstorm Wind, Cloud

When
May 22, 10:56 PM CST
Where
Cloud County, Miltonvale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.517, -97.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399190, 5397734, 5397735, 5397736, 5397737.